Alert archive / New York / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 112, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Sep 9, 2024, 4:22 PM EDT for Erie County, Niagara County, New York. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2024, 4:22 PM EDT (20:22 UTC)
- Expired
- Sep 9, 2024, 5:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Erie County, NY, Niagara County, NY
The radar
The Buffalo radar (KBUF), 17 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 4:36 PM EDT | TSTM WND DMG | 2 Wsw Grand Island, NY | Multiple trees and power lines down near Whitehaven Rd and Fourth St. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.4 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
614
WUUS51 KBUF 092022
SVRBUF
NYC029-063-092115-
/O.NEW.KBUF.SV.W.0112.240909T2022Z-240909T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
422 PM EDT Mon Sep 9 2024
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Northeastern Erie County in western New York...
Southwestern Niagara County in western New York...
* Until 515 PM EDT.
* At 421 PM EDT, a severe thunderstorm was located near Niagara
Falls, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Lackawanna, Kenmore, Depew, Amherst, and Tonawanda.
This includes Interstate 90 between exits 49 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4311 7906 4312 7907 4294 7851 4271 7871
4284 7893 4291 7890 4293 7891 4296 7893
4296 7896 4299 7901 4302 7902 4306 7900
4307 7901 4308 7908
TIME...MOT...LOC 2021Z 303DEG 20KT 4307 7911
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Mitchell2 follow-up statements
682
WWUS51 KBUF 092052
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
452 PM EDT Mon Sep 9 2024
NYC063-092102-
/O.CAN.KBUF.SV.W.0112.000000T0000Z-240909T2115Z/
Niagara NY-
452 PM EDT Mon Sep 9 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NIAGARA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 4291 7890 4293 7891 4296 7893 4298 7892
4302 7888 4302 7884 4303 7882 4304 7883
4294 7851 4271 7871 4284 7893
TIME...MOT...LOC 2052Z 302DEG 23KT 4294 7885
$$
NYC029-092115-
/O.CON.KBUF.SV.W.0112.000000T0000Z-240909T2115Z/
Erie NY-
452 PM EDT Mon Sep 9 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHEASTERN ERIE COUNTY...
At 452 PM EDT, a severe thunderstorm was located over Kenmore, moving
southeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Lackawanna, Kenmore, Depew,
Amherst, Tonawanda, Lancaster, and Williamsville.
This includes Interstate 90 between exits 49 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4291 7890 4293 7891 4296 7893 4298 7892
4302 7888 4302 7884 4303 7882 4304 7883
4294 7851 4271 7871 4284 7893
TIME...MOT...LOC 2052Z 302DEG 23KT 4294 7885
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Mitchell518
WWUS51 KBUF 092108
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
508 PM EDT Mon Sep 9 2024
NYC029-092118-
/O.EXP.KBUF.SV.W.0112.000000T0000Z-240909T2115Z/
Erie NY-
508 PM EDT Mon Sep 9 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ERIE COUNTY WILL
EXPIRE AT 515 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
&&
LAT...LON 4291 7890 4293 7891 4296 7893 4298 7892
4302 7888 4302 7884 4303 7882 4304 7883
4294 7851 4271 7871 4284 7893
TIME...MOT...LOC 2108Z 303DEG 20KT 4289 7875
$$
ApffelWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 2:47 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Sep 9, 2:47 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
247 PM EDT Mon Sep 9 2024
.SYNOPSIS...
A potent shortwave trough tracking southeast across the forecast
area will bring showers and thunderstorms to most of western & north
central NY through early this evening. High pressure and a large
ridge building into the region starting tonight will bring fair dry
weather through at least the rest of the week. Warming temperatures
will bring well above normal temperatures back by the second half of
the week.
&&
.NEAR TERM /THROUGH TUESDAY/...
Currently, a batch of showers tracking across Lake Ontario are
strengthening with radar indicated strong gusty winds and hail
within some of the storms. The entire area of showers/storms
will continue to track toward the south shore of Lake Ontario
and inland this afternoon. Storms near the central portion of
the south shore of Lake Ontario are riding along a boundary that
is tracking that batch of storms more in an easterly direction,
but the entire area will continue to expand south/southeast.
This afternoon, a potent shortwave trough over and just north of
Lake Huron will track southeast across the forecast area into the
evening hours. As this trough tracks toward the area, some increased
forcing out ahead of the trough has resulted in showers and
thunderstorms to develop over NY and ON. Forcing will continue to
increase right out ahead of the trough and a larger and more
organized batch of showers and thunderstorms will track southeast
across the Eastern Great Lakes and into the forecast area.
Shower/thunderstorm potential will increase through the afternoon
and into the early evening. Increased instability with MLCAPE values
of around 500-750 J/kg and effective layer shear values of around 30
kts across the area will be possible, resulting in the potential for
a few strong to severe thunderstorms. Small hail will also be
possible with cooler air aloft. The Storm Prediction Center has
placed much of the forecast area in a 'Marginal Risk' for severe
thunderstorms. Guidance is focusing on the eastern two thirds of the
forecast area for the best chance for showers/storms, but the chance
for at least a few showers is there for the entire forecast area.
Mesoscale analysis does show some higher shear values across the far
southwestern portions of the area, but generally farther away from
the better chance for showers/storms. Afternoon highs in the mid 60s
to low 70s can be expected for most area, with a few low 60s for the
Tug Hill possible. Rain cooled temperatures may come in a little
lower than these values where afternoon showers occur.
Tonight, showers and thunderstorms will track out of the area and
end from northwest to southeast. Most of the showers should be out
of the area by the late evening. High pressure and increased ridging
will start to build east toward the region, this will help bring in
drier weather and push clouds out of the area through the night. Sky
cover should be partly to mostly sunny by daybreak across much of
the area. Nighttime temperatures will dip down to the mid 40s to mid
50s. For areas where showers do occur earlier in the day/evening,
and clearing occurs quickly enough, some fog may develop.
Tuesday, a building ridge and sfc high will provide for another
stretch of fair dry weather starting on Tuesday. High temperatures
will be in the upper 60s to mid 70s from the higher terrain to the
lower elevations respectively. Winds will generally be light and
variable for much of the day.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH FRIDAY NIGHT/...
Mid-level ridge spread across the upper Midwest and Great Lakes
Tuesday night will amplify and build northward while settling
eastward into the central Great Lakes through Friday night.
Meanwhile in the lower levels of the atmosphere, temperatures at
850mb will warm up from +12C to +15C by Friday, creating a gradual
day-to-day warming trend at the surface. Not only will temperatures
throughout this time return to normal Wednesday but surpass the
normals Thursday and Friday. Highs by Friday will feature low to mid
80s, a good 10 degrees above normals.
Otherwise, surface high pressure associated with the ridge aloft
will support bountiful amounts of subsidence, keeping things on the
dry side throughout the later half of the week.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
While the pattern over North America will become much more
complicated/interesting, we can rest assured that fair warm weather
will REMAIN in place over our forecast area. Thank you, Rex Block.
Setting the scene for the weekend, Friday morning, remnants of a
tropical system will have pushed northward out of the western Gulf
of Mexico to the Lower Mississippi valley. During this features
extratropical transition, a large Rex block will develop, as
anomalously strong ridging will slide poleward stretching from the
Upper Great Lakes to Hudson Bay.
During the course of the weekend, the Rex block will somewhat break
down. The closed mid level circulation will slowly drift to the
Lower Ohio valley, while the blocking mid level ridge becomes
negatively tilted and is primarily being anchored over the Lower
Great Lakes region. Resulting southeast flow will direct some
Atlantic moisture into our region with a a bit more cloud cover,
however dry warm weather will remain in place.
Looking further into the future, the large ridge over the Mid-
Atlantic region is forecast to remain in place through the first
half of the following week (Sept 16-20), which will keep
temperatures well above normal for the foreseeable future.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
This afternoon, a wave of energy tracking southeast across
Ontario and into the forecast area will cause showers and
thunderstorms across much of the forecast area, especially from
KROC to KART. Lower CIGs and VSBY within any heavier showers
will lower to IFR. Otherwise a mix of MVFR & VFR CIGs can be
expected. Localized gusty winds and small hail with
thunderstorms will also be possible.
Tonight, mainly VFR, except for in area of showers and thunderstorms
during the first half of the evening that may cause lowered flight
cats to IFR. Outside of lingering showers/storms MVFR CIGs should
slowly improve to VFR for most of the area. Some lowers VSBYs/CIGs
to IFR possible for areas where patchy fog develops, with the best
chance for areas of the Southern Tier.
Tuesday, VFR with high pressure and ridge building into the region.
Winds will be light and variable for most areas.
Outlook...
Tuesday night through Saturday...VFR.
&&
.MARINE...
Southwest flow will be strong enough on Lake Erie to support Small
Craft Advisories through the afternoon. Winds are a bit weaker on
Lake Ontario with marginal conditions expected through the
afternoon. Small Crafts are currently in place for both lakes, with
the exception of the west Lake Ontario Zone.
Winds weaken this evening and continue to be light for the rest of
the week as high pressure and ridging builds into the Eastern Great
Lakes.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 8 PM EDT this evening for NYZ010-
019-085.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ020-
040-041.
Small Craft Advisory until 8 PM EDT this evening for
LOZ043>045.
&&
SYNOPSIS...SW
NEAR TERM...SW
SHORT TERM...EAJ
LONG TERM...EAJ/RSH
AVIATION...SW
MARINE...SWHazardous weather outlook, Sep 9, 3:53 PM EDT, 29 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 353 PM EDT Mon Sep 9 2024 NYZ001>008-011>014-020-021-102000- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Genesee-Wyoming-Livingston-Ontario-Cattaraugus-Allegany- 353 PM EDT Mon Sep 9 2024 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Showers and a few thunderstorms are likely this afternoon through this evening. A few storms may produce damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-085-102000- Northern Erie-Southern Erie- 353 PM EDT Mon Sep 9 2024 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Showers and a few thunderstorms are likely from this afternoon through this evening. A few storms may produce damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-102000- Chautauqua- 353 PM EDT Mon Sep 9 2024 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-042>045-062>065-SLZ022-102000- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- 353 PM EDT Mon Sep 9 2024 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...This afternoon and tonight. Showers and a few thunderstorms are likely from this afternoon through this evening. A few storms may produce damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ024-102000- Saint Lawrence River from Ogdensburg to Saint Regis- 353 PM EDT Mon Sep 9 2024 This Hazardous Weather Outlook is for portions of Saint Lawrence River. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-102000- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 353 PM EDT Mon Sep 9 2024 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...This afternoon and tonight. Showers and a few thunderstorms are likely from this afternoon through this evening. A few storms may produce damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Sep 9, 3:26 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Buffalo NY
326 PM EDT Mon Sep 9 2024
NYZ003-004-092015-
Wayne NY-Monroe NY-
326 PM EDT Mon Sep 9 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WAYNE AND
NORTHEASTERN MONROE COUNTIES THROUGH 415 PM EDT...
At 326 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hilton, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rochester, Irondequoit, Hilton, Webster, Ontario, Charlotte, Union
Hill, Braddock Bay, and Rochester General Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4339 7775 4328 7754 4332 7738 4333 7723
4315 7725 4317 7754 4332 7785 4340 7787
TIME...MOT...LOC 1926Z 279DEG 22KT 4335 7779
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MitchellThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 2:01 AM EDT | Small Craft Advisory | BUF | 18 hr | |
| Sep 9, 2:27 PM EDT | Special Marine Warning | BUF | 63 min | |
| Sep 9, 3:12 PM EDT | Special Marine Warning | BUF | 33 min | |
| Sep 9, 3:26 PM EDT | Special Weather Statement | BUF | Monroe | 49 min |
| Sep 9, 3:30 PM EDT | Special Marine Warning | BUF | 45 min | |
| Sep 9, 3:46 PM EDT | Special Marine Warning | BUF | 59 min | |
| Sep 9, 3:47 PM EDT | Special Marine Warning | BUF | 58 min | |
| Sep 9, 4:00 PM EDT | Severe Thunderstorm Warning | BUF | Monroe, Wayne | 60 min |
| Sep 9, 4:14 PM EDT | Special Marine Warning | BUF | 31 min | |
| Sep 9, 4:36 PM EDT | Special Weather Statement | BUF | Oswego | 39 min |
| Sep 9, 5:02 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 58 min |
| Sep 9, 5:05 PM EDT | Flash Flood Warning | BUF | Monroe, Wayne | 4 hr |
| Sep 9, 5:09 PM EDT | Tornado Warning | BUF | Jefferson, Lewis, Oswego | 51 min |
Nearby
Severe Thunderstorm Warnings in New York, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.